Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Jul 19, 2021, 1:02 PM CDT for Grand Forks County, Steele County, Traill County, North Dakota. It was in force for 58 min. 18 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2021, 1:02 PM CDT (18:02 UTC)
- Expired
- Jul 19, 2021, 2:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
Counties Grand Forks County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 14 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 1:05 PM CDT | TSTM WND GST 65 | Kempton, ND | CORRECTS PREVIOUS TSTM WND GST REPORT FROM KEMPTON. CORRECTS PREVIOUS TSTM WND GST REPORT FROM KEMPTON. ESTIMATED 60 TO 70 MPH WIND GUST. |
| Jul 19, 1:05 PM CDT | TSTM WND GST 65 | Kempton, ND | CORRECTS PREVIOUS TSTM WND GST REPORT FROM KEMPTON. ESTIMATED 60 TO 70 MPH WIND GUST. |
| Jul 19, 1:05 PM CDT | TSTM WND GST 70 | Kempton, ND | ESTIMATED 60 TO 70 MPH WIND GUST. |
| Jul 19, 1:10 PM CDT | TSTM WND GST 57 | 6 Se Kempton, ND | MEASURED 57 MPH GUST AT AN NDAWN STATION AT 3 METERS. |
| Jul 19, 1:10 PM CDT | TSTM WND GST 57 | 6 Se Kempton, ND | MEASURED 57 MPH GUST AT NDAWN STATION KEMPTON 6 SE. |
| Jul 19, 1:18 PM CDT | TSTM WND GST 65 | Hatton, ND | ESTIMATED 60 TO 70 MPH IN HATTON. |
| Jul 19, 1:18 PM CDT | TSTM WND GST 65 | Kempton, ND | ESTIMATED 60 TO 70 MPH WIND GUST. |
| Jul 19, 1:18 PM CDT | TSTM WND GST 70 | Hatton, ND | ESTIMATED 60 TO 70 MPH IN HATTON. |
| Jul 19, 1:35 PM CDT | TSTM WND DMG | Portland, ND | SEVERAL LARGE HADRWOOD AND EVERGREEN TREES SNAPPED. WIDESPREAD POWER OUTAGES. TIME ESTIMATED BASED ON RADAR AND NEARBY WIND SENSOR REPORTS. |
| Jul 19, 1:38 PM CDT | TSTM WND DMG | Mayville, ND | POWER KNOCKED OUT, MEDIUM TO LARGE TREE BRANCHES FELLED, ROOF VENT BLOWN OFF. VIA SOCIAL MEDIA. |
| Jul 19, 1:38 PM CDT | HAIL 1 | 6 E Buxton, ND | |
| Jul 19, 1:43 PM CDT | TSTM WND DMG | Blanchard, ND | A FEW LARGE 4 TO 6 INCH BRANCHES BROKEN DOWN. POWER OUT FOR A SHORT PERIOD. |
| Jul 19, 1:45 PM CDT | TSTM WND GST 55 | 2 S Hillsboro, ND | NWS EMPLOYEE ESTIMATE OF 50 TO 60 MPH JUST SOUTH OF HILLSBORO AHEAD OF MAIN LINE OF STORMS. |
| Jul 19, 1:45 PM CDT | TSTM WND GST 60 | 2 S Hillsboro, ND | NWS EMPLOYEE ESTIMATE OF 50 TO 60 MPH JUST SOUTH OF HILLSBORO AHEAD OF MAIN LINE OF STORMS. |
| Jul 19, 2:05 PM CDT | TSTM WND DMG | Portland, ND | LARGE TREES DOWN, ONE TREE DAMAGED PART OF HOUSE. |
| Jul 19, 2:05 PM CDT | HAIL 1 | 2 E Buxton, ND | . |
| Jul 19, 2:05 PM CDT | HAIL 1 | 2 E Buxton, ND | |
| Jul 19, 2:06 PM CDT | TSTM WND DMG | Mayville, ND | POWER KNOCKED OUT, MEDIUM TO LARGE TREE BRANCHES FELLED, ROOF VENT BLOWN OFF. VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.0 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1332 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
453
WWUS83 KFGF 191802
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
102 PM CDT Mon Jul 19 2021
MNZ001-002-015-NDZ026>030-039-191900-
West Polk MN-Norman MN-East Polk MN-Griggs ND-Nelson ND-Steele ND-
Traill ND-Cass ND-Grand Forks ND-
102 PM CDT Mon Jul 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORMAN...
SOUTHWESTERN POLK...SOUTHERN GRAND FORKS...SOUTHEASTERN NELSON...
NORTHWESTERN CASS...TRAILL...NORTHEASTERN GRIGGS AND STEELE COUNTIES
UNTIL 200 PM CDT...
At 101 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mallory to Arvilla to near Sharon.
Movement was southeast at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Mallory, Davidson and East Grand Forks around 105 PM CDT.
Bygland and Golden Lake around 110 PM CDT.
Fisher and Sherbrooke around 115 PM CDT.
Holmes, Eldred and Climax around 125 PM CDT.
Clifford and Greenview around 135 PM CDT.
Other locations impacted by these storms include Grand Forks Airport
and American Crystal Sugar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4729 9682 4703 9753 4769 9813 4795 9754
4803 9703 4751 9610
TIME...MOT...LOC 1801Z 323DEG 37KT 4787 9696 4792 9751 4761 9780
$$
JRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 19, 12:45 PM CDT, 17 minutes earlier.
Area forecast discussion, Jul 19, 12:45 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1245 PM CDT Mon Jul 19 2021 .UPDATE... Issued at 1239 PM CDT Mon Jul 19 2021 Have seen an increase in 0-3 KM shear across northeastern ND and have a cluster of cells moving SE through Grand Forks county that could see 50 kt winds accordingly, and with increasing instability quarter size hail also a possibility. This cluster will weaken as it moves out of the better LL shear, and eventually into areas of MN that have been shielded from cloud cover due to early convection along the border. Would thing the central/southern valley and southeastern ND would be most likely area for any remaining severe threat today, before the next ridge rider brings another opportunity this evening. UPDATE Issued at 952 AM CDT Mon Jul 19 2021 Storms continue to sink slowly south into northwestern MN as well as one cell around Turtle Mountains that should move into Towner county over the next hour. The main impact other than potential sub-severe hail this morning may be afternoon highs, as the Day Cloud Phase Distinction GOES 16 curve clearly shows widespread IFR/low MVFR north of the border. Have begun adjusting temps in the stormy areas down a good 5 deg. This will also impact the potential 1500 to 2000 J/KG MLCAPE expected as Td rises to near 60 along the front. Potential for strong to severe storms will be dependent on how far south the storm blowoff sinks and what areas are allowed to heat out this afternoon. UPDATE Issued at 648 AM CDT Mon Jul 19 2021 Cluster of storms within Manitoba has congealed into a mesoscale convective complex, and is moving southeast towards the international border. This activity is expected to move into northwest Minnesota and the northern Red River Valley this morning. It remains unclear how long convection will last this morning, but this could make it as far south as Bemidji by late morning. At this time convection is sub-severe. && .SHORT TERM...(Today through Tuesday) Issued at 333 AM CDT Mon Jul 19 2021 Focus within the short term will be on the chance for widely scattered thunderstorms today and tonight, including the chance for a few severe storms capable of producing gusty winds and large hail. At 3 AM this morning, a west-east oriented cold front was seen on satellite imagery and observations moving through far southern MB just north of the international border. This cold front will continue to trekking southward into the CWA before stalling somewhere within the CWA tonight. Post frontal, elevated convection has blossomed early this morning near the Manitoba Escarpment and Dauphin Lake. This activity should trend east-southeast, perhaps into far northwest MN around mid morning should it continue. However general consensus is for this activity to eventually diminish this morning after sunrise. Otherwise widely scattered thunderstorms may develop near or behind the front this afternoon into early evening. Moisture pooling near the front (already evident this morning) beneath steep mid level lapse rates should sustain moderate instability (2-3 kJ/kg MLCAPE) near the front. Forecast hodographs within CAMS reveal there may be just enough shear to organize convection, with northwesterly flow aloft creating a unidirectional presentation. This presents the potential for splitting supercell dynamics to evolve; although with shear on the weak side, mesocyclones may be transient. With flow and storm motion generally perpendicular to the front, semi-discrete and clusters are favored for initial storm modes. With supercell dynamics possible, large hail up to 2 inches and gusty winds to 60 mph will be main hazards for strongest storms exhibiting well defined mesocyclones. Some CAMs like the HRRR suggest capping coupled with a lack of more robust forcing for ascent prevents any convection from developing at all. This however is an outlier within the CAM suite. Another uncertain facet to this afternoon's development is the location of favored initiation. Most individual CAMs have differing depictions of the front's placement within the CWA, thus depicting different locations for potential storms. With forcing for storms being weak, coverage in storms will likely be on the hit and miss spectrum. By this evening, additional convection may develop behind the now stalled front ahead of a wave to approach the Northern Plains Tuesday. With similar instability and kinematics still lingering near the region, a few storms may continue to be strong. Tuesday may feature continued shower and storms chances ahead of the next wave and stalled front across the area. Otherwise the forecast will feature continued warm conditions with highs in the upper 80s to mid 90s, with perhaps of a bit more humidity. Behind the front, smoke will likely be near the surface, perhaps dense at times. It remains uncertain how dense, but locations north of US Hwy 2 have the chance for noticeable smoke at ground level, especially near the international border. .LONG TERM...(Tuesday night through Sunday) Issued at 333 AM CDT Mon Jul 19 2021 The continued heat and precipitation chances are the main challenges throughout the long term portion of the forecast. High temperatures during the entire period look to range in the mid 80s to mid 90s, with lows generally in the 60s. These are roughly about 5 to 15 degrees above the normal highs and lows. What may impact these temperatures slightly would be the continued veil of high level smoke or any clouds/precipitation. The smoke seems to have been keeping highs lately in the upper 80s to low 90s, restricting the highs in the mid to upper 90s. And with no changes expected to this high level smoke, a continuation of the same seems likely. As far as those precipitation chances, they remain tough to nail down too far out. At this point, Tuesday night into Wednesday morning and Friday into Friday night may bring the "best" chances. For Tuesday night into Wednesday morning, surface low pressure remains over the western high plains, with all the components for elevated convection kicking in to the east. Where exactly those components focus is slightly different between the various models, and means the difference between rainfall potential and nothing at all. At this point, there seems to be better consensus in development over southeast Saskatchewan and southwest Manitoba, with the activity possibly dropping southeast into the northern FA toward Wednesday morning. The next best chance for precipitation would be Friday into Friday night, as a decent 500mb short wave briefly flattens the ridging as it moves through. Again there are timing and placement differences between the various models, but a weak surface low and boundary could push through, providing a little better focus. This is a long ways out, so it will bear watching with later model runs. Hence at this point, precipitation chances are fairly low. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1239 PM CDT Mon Jul 19 2021 A line of cells along Hwy 2 is moving SE and cleared both BJI/TVF...with GFK just starting to rain and thunder. Will likely need a tempo group for FAR in about an hour. The west end of the line of cells is just east of DVL, and should remain off-station, but close. Latest guidance is starting to erode IFR/MVFR across southern Canada however HCO did go to IFR cigs on the last ob. Will need to watch how far south it gets, but leaving out mention in GFK/TVF for now. The next upper wave could bring more TSRA along boundary later this evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Speicher SHORT TERM...CJ LONG TERM...Godon AVIATION...Speicher
Hazardous weather outlook, Jul 19, 8:35 AM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 835 AM CDT Mon Jul 19 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201345- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 835 AM CDT Mon Jul 19 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Widely scattered thunderstorms are possible today into tonight. A few storms may be strong to severe bringing gusty winds up to 60 mph and large hail up to one inch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated thunderstorms are possible about every day, mainly during the evening and overnight periods. These storms could bring needed rainfall to small areas, or due to their slow movement, could also bring heavy amounts of rain to small areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. PJS
In the hours before
Special weather statement, Jul 19, 8:19 AM CDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
819 AM CDT Mon Jul 19 2021
MNZ004>006-008-009-191415-
East Marshall MN-North Beltrami MN-Kittson MN-Roseau MN-
Lake Of The Woods MN-
819 AM CDT Mon Jul 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...EAST CENTRAL
KITTSON...ROSEAU...NORTHWESTERN BELTRAMI AND SOUTHWESTERN LAKE OF THE
WOODS COUNTIES UNTIL 915 AM CDT...
At 819 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leo to 6 miles south of Fox to near Salol.
Movement was south at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Strong thunderstorms will be near...
Malung around 820 AM CDT.
Salol around 825 AM CDT.
Wannaska and Greenbush around 830 AM CDT.
Torfin, Casperson and Pencer around 840 AM CDT.
Strathcona and Skime around 845 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4841 9501 4821 9562 4819 9624 4884 9646
4881 9589 4900 9554 4900 9549
TIME...MOT...LOC 1319Z 344DEG 34KT 4878 9633 4875 9587 4891 9557
JRSpecial weather statement, Jul 19, 8:26 AM CDT, 4 hours 36 minutes before
Special Weather Statement National Weather Service Grand Forks ND 826 AM CDT Mon Jul 19 2021 MNZ004-005-NDZ008-191430- Kittson MN-Roseau MN-Pembina ND- 826 AM CDT Mon Jul 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR KITTSON...NORTHWESTERN ROSEAU AND NORTHEASTERN PEMBINA COUNTIES UNTIL 930 AM CDT... At 826 AM CDT, Doppler radar was tracking a strong thunderstorm near Orleans, or 45 miles northeast of Grafton, moving southeast at 25 mph. Penny size hail will be possible with this storm. This strong thunderstorm will be near... Orleans around 835 AM CDT. Lancaster around 850 AM CDT. Lake Bronson around 915 AM CDT. Halma around 930 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4873 9619 4854 9694 4900 9742 4900 9637 TIME...MOT...LOC 1326Z 309DEG 21KT 4899 9692 JR
Special weather statement, Jul 19, 10:55 AM CDT, 2 hours 7 minutes before
Special Weather Statement National Weather Service Grand Forks ND 1055 AM CDT Mon Jul 19 2021 NDZ006-007-015-054-191700- Towner ND-Western Walsh County ND-Ramsey ND-Cavalier ND- 1055 AM CDT Mon Jul 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER... SOUTHWESTERN CAVALIER...NORTHERN RAMSEY AND NORTHWESTERN WALSH COUNTIES UNTIL NOON CDT... At 1055 AM CDT, Doppler radar was tracking a strong thunderstorm near Calio, or 24 miles southwest of Langdon, moving southeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Alsen around 1105 AM CDT. Hampden around 1115 AM CDT. Derrick around 1125 AM CDT. Edmore around 1140 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4859 9922 4875 9884 4849 9800 4814 9885 TIME...MOT...LOC 1555Z 305DEG 27KT 4860 9885 JR
Local storm report, Jul 19, 12:24 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1224 PM CDT MON JUL 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL 2 E DEVILS LAKE 48.11N 98.83W
07/19/2021 E1.00 INCH Ramsey ND PUBLIC
VIA SOCIAL MEDIA.
&&
WBARRETTLocal storm report, Jul 19, 12:36 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1236 PM CDT MON JUL 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND GST 11 SE PETERSBURG 47.90N 97.83W
07/19/2021 E50 MPH Grand Forks ND TRAINED SPOTTER
&&
ALEESpecial weather statement, Jul 19, 1:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
102 PM CDT Mon Jul 19 2021
MNZ001-002-015-NDZ026>030-039-191900-
West Polk MN-Norman MN-East Polk MN-Griggs ND-Nelson ND-Steele ND-
Traill ND-Cass ND-Grand Forks ND-
102 PM CDT Mon Jul 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORMAN...
SOUTHWESTERN POLK...SOUTHERN GRAND FORKS...SOUTHEASTERN NELSON...
NORTHWESTERN CASS...TRAILL...NORTHEASTERN GRIGGS AND STEELE COUNTIES
UNTIL 200 PM CDT...
At 101 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mallory to Arvilla to near Sharon.
Movement was southeast at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Mallory, Davidson and East Grand Forks around 105 PM CDT.
Bygland and Golden Lake around 110 PM CDT.
Fisher and Sherbrooke around 115 PM CDT.
Holmes, Eldred and Climax around 125 PM CDT.
Clifford and Greenview around 135 PM CDT.
Other locations impacted by these storms include Grand Forks Airport
and American Crystal Sugar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4729 9682 4703 9753 4769 9813 4795 9754
4803 9703 4751 9610
TIME...MOT...LOC 1801Z 323DEG 37KT 4787 9696 4792 9751 4761 9780
JRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 10:55 AM CDT | Special Weather Statement | FGF | Ramsey | 65 min |
| Jul 19, 11:28 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Grand Forks, Nelson, Ramsey, Walsh | 62 min |
| Jul 19, 12:11 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Ramsey, Steele, Walsh | 64 min |
| Jul 19, 1:32 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 58 min |
| Jul 19, 2:27 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland, Traill | 63 min |
| Jul 19, 3:13 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland, Sargent | 62 min |
| Jul 19, 6:44 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 46 min |
| Jul 19, 7:15 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 60 min |
| Jul 19, 7:47 AM CDT | Special Weather Statement | FGF | Roseau | 43 min |
| Jul 19, 8:19 AM CDT | Special Weather Statement | FGF | Roseau | 56 min |
| Jul 19, 8:26 AM CDT | Special Weather Statement | FGF | Kittson | 64 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.